Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G. Curious
avatar
ddnos posted:
Dear Dr. G.

I have been on my current medications (Nardil and Lithium) for 20 years, and on a few occassions and for different reasons, I have had to wean off Nardil. Once, I didn't quite make it all the way off, one time it took about a month to wean off and was off another month after; and the last time, I weaned off a bit slower and was off completely for a total of 4 months.

I was diagnosed with bipolar 2, and so depression has always been more prevelent for me. (I started meds when i was about 26)

My question is, why is it that I have been FAR more depressed the few times I've gone off Nardil than I ever was before I even started taking meds. Why is that? Even when I was off Nardil the last time for 4 months (and weaned off in 1.5 months) I was SO depressed. It got worse and worse until I can safely say that I had never been more depressed in my entire life, with or without meds, than I was during that period.

When I first saw a doctor about my depression, it wasn't because I noticed it - it was because the mother of the student i was working with said that I was depressed and that she didn't want me working with her son until I got evaluted. Maybe this woman was right, but there's a part of me that wishes I'd of never gone on meds until I knew I needed help. I sometimes wonder if the help I needed was just therapy, and not both therapy and meds. I have no doubt I needed therapy.


Thank you for your input

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Debbie,

The natural course of depression, unfortunately, often involves recurrences that can be more severe than earlier depressions. It is possible that successive relapses are more severe than those you may have had over 20 years ago because of the natural course of the illness. Medicines like Nardil don't necessary change the course of illness or severity of recurrences so much as they help to suppress symptoms and keep someone in remission for as long as possible. The same is often true when someone stops lithium -- a future relapse may be more severe than an earlier episode, not because of the effect of the medicine but because a relapse is a relapse. So long as a treatment regimen is working, and the illness is staying in remission, many experts would say don't rock the boat, in part to avoid not just a relapse per se, but because relapses equal illness progression.

Dr. G.
 
avatar
ddnos replied to Joseph F Goldberg, MD's response:
Thanks Dr. G.

That makes sense, and yeah, that's what my doctor and I concluded years ago, i.e. don't rock the boat as long as the meds are working. The last time I had to wean off Nardil was about 3.5 yrs ago and I had to do it for medical reasons (as it turns out, I really didn't, but the doctor I was under didin't realize) But no, I don't plan on ever voluntarily going off either Nardil or Lithium as long as they both are working!

Thanks again
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Kee pyour head up
Don't let this illness bring you down. Always keep you head to the sky because someone is watching you and I. Sometimes this illness can ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.